Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 8, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 25, 2010, 4:23 PM MDT for Greeley County, Wallace County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2010, 4:23 PM MDT (22:23 UTC)
- Expired
- May 25, 2010, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greeley County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:30 PM MDT | HEAVY RAIN 2.75 | 14 Nnw Horace, KS | |
| May 25, 5:55 PM MDT | FLASH FLOOD | 15 Nw Tribune, KS | WATER RUNNING OVER COUNTY ROADS, LOCATION ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 92 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2506 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
977
WGUS53 KGLD 252223
FFWGLD
KSC071-199-260130-
/O.NEW.KGLD.FF.W.0008.100525T2223Z-100526T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT TUE MAY 25 2010
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
SOUTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 730 PM MDT
* AT 422 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SLOW
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
AREA. SEVERAL REPORTS OF RAIN IN EXCESS OF 2 INCHES WERE RECEIVED
ACROSS RURAL NORTHWEST GREELEY COUNTY IN KANSAS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR.
SEVERAL ROADS IN NORTHWEST GREELEY COUNTY WERE REPORTED UNDER WATER
AT 415 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3853 10205 3859 10205 3883 10201 3880 10161
3851 10200
$$
MCGUIRE1 follow-up statement
362
WGUS73 KGLD 260124
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT TUE MAY 25 2010
KSC071-199-260135-
/O.EXP.KGLD.FF.W.0008.000000T0000Z-100526T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WALLACE KS-GREELEY KS-
724 PM MDT TUE MAY 25 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT NORTHWESTERN GREELEY
AND SOUTHERN WALLACE COUNTIES WILL BE ALLOWED TO EXPIRE AT 730 PM
MDT/830 PM CDT/...
THE STRONG THUNDERSTORMS THAT CAUSED FLOODING ACROSS THE AREA HAVE
MOVED AWAY. WHILE SOME LIGHT TO MODERATE RAIN MAY OCCUR OVER THE
NEXT HOUR...FLASH FLOODING IS NO LONGER EXPECTED. BE CAUTIOUS WHEN
TRAVELING OVER COUNTY ROADS...AS THE RECENT FLOODING MAY HAVE
DAMAGED THEM.
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3853 10205 3859 10205 3883 10201 3880 10161
3851 10200
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 1:30 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 25, 1:30 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT TUE MAY 25 2010 .DISCUSSION... 130 PM MDT TUE MAY 25 2010 SOUTHWESTERLY FLOW BETWEEN LOW PRESSURE OFF THE PACIFIC NORTHWEST COAST AND UPPER HIGH TO OUR EAST WILL SLOWLY EVOLVE INTO A AN UPPER RIDGE OVER THE AREA BY THURSDAY AS PACIFIC NORTHWEST LOW MOVES SOUTH REMAINING OFFSHORE. ON FRIDAY THIS LOW AND LARGE UPPER TROUGH MOVES ASHORE AND INTO THE WESTERN 1/3 OF THE COUNTRY BUT ITS EASTWARD MOVEMENT WILL FIGHT THE UPPER RIDGE RESULTING IN A RATHER AMPLIFIED PATTERN. PLENTY OF MOISTURE AND ELEVATED INSTABILITY TONIGHT WITH THE TAIL END OF AN UPPER JET TO MOVE OVER THE AREA. TOUGH TO PINPOINT ANY ONE AREA FOR PRECIP TONIGHT SO WILL HAVE TO BROAD BRUSH LOW CHANCE POPS ACROSS MOST OF THE AREA. MOS GUIDANCE...ESPECIALLY THE NAM HAS BEEN DOING WELL IN OUR AREA THE PAST FEW WEEKS WITH REGARDS TO FOG SO HAVE FOLLOWED IT AND INCLUDED FOG AFTER MIDNIGHT FOR MUCH OF THE AREA...BLENDING MOS GUIDANCE WITH RUC AND NAM VIS FORECASTS. LOW CLOUDS LINGER FOR THE NEXT SEVERAL DAYS WITH VARIOUS DISTURBANCES MOVING ACROSS THE AREA FROM THE SOUTH/SOUTHEAST IN BETWEEN THE WEST COAST LOW AND HIGH TO OUR SOUTHEAST/EAST. PLENTY OF SFC AND ELEVATED INSTABILITY WITH WEAK CAP SUGGESTING MOSTLY SOME SHOWERS AND NON SEVERE THUNDERSTORMS WEDNESDAY AND AGAIN THURSDAY AFTERNOON. FOR FRIDAY AFTERNOON KEPT SLIGHT CHANCE POPS ACROSS THE WEST WHERE PROXIMITY TO BETTER MOISTURE AND LIFT FROM APPROACHING TROUGH EXIST. STORM MOTIONS GENERALLY TO THE NORTH SO LITTLE CHANCE OF EASTWARD MOVEMENT THROUGH THE NIGHT. HIGH TEMPERATURES GENERALLY 75 TO 80 WEDNESDAY...WARMING INTO THE LOW TO MID 80S THURSDAY AND FRIDAY. LOWS IN THE 50S AND 60S. FOR THE PERIODS SATURDAY-TUESDAY...SLIGHTLY COOLER ON SATURDAY AS UPPER TROUGH BECOMES SLIGHTLY NEGATIVELY TILTED WHILE LIFTING NORTHEAST INTO THE INTERMOUNTAIN WEST. THIS WILL BRING A COLD FRONT INTO THE AREA. MAIN ENERGY LIFTS INTO THE NORTHERN PLAINS SUNDAY WITH COOLER TEMPERATURES ON THE BACKSIDE AS HIGH PRESSURE BUILDS IN. A GENERAL ZONAL FLOW FOR SUNDAY WITH TEMPERATURES WARMING...ESPECIALLY ACROSS THE WEST WHERE RETURN FLOW BRINGS THERMAL RIDGE BACK INTO EASTERN COLORADO...FURTHER EAST PROXIMITY TO SFC HIGH WILL LIMIT REBOUND IN TEMPERATURES WHEN COMPARED TO SUNDAY. FINALLY FOR TUESDAY...MIXED SIGNALS AS TO THE UPPER PATTERN WITH SOME TYPE OF WESTERLY FLOW EXPECTED. THERMAL RIDGE APPEARS TO MOVE EAST ACROSS THE AREA SUGGESTING WARMER TEMPERATURES. AS THE NEGATIVELY TILTED UPPER TROUGH LIFTS TO THE NORTH SATURDAY AFTERNOON INTO SATURDAY NIGHT. AM EXPECTING BEST CHANCE FOR THUNDERSTORMS ACROSS THE WESTERN 1/2 OF THE AREA DURING THE AFTERNOON...SPREADING EAST OVERNIGHT. STILL SOME DIFFERENCES IN REGARD TO POSITION OF DYNAMICS WITH THE TROUGH WHICH WILL IMPACT AREAL COVERAGE AND SEVERITY OF THUNDERSTORMS...SOMETHING WORTH WATCHING AND HAS NOW MENTIONED IN THE HWO PRODUCT. CONFIDENCE NOT REAL HIGH ON PRECIP CHANCES AFTER SATURDAY NIGHT AS MOST OF THE MOISTURE/LIFT AND INSTABILITY MOVE OUT OF THE AREA. AFTERNOON TEMPS IN THE 80S SATURDAY...COOLING INTO THE 70S TO PERHAPS LOW 80S SUNDAY THROUGH TUESDAY. 07 && .AVIATION... 1145 AM MDT TUE MAY 25 2010 FOR THE 18Z TAF...SOMEWHAT COMPLEX AVIATION FORECAST FOR THE NEXT 24 HOURS. INITIAL CONCERN IS POTENTIAL FOR CONVECTION IN THE VICINITY OF BOTH TERMINALS THIS AFTERNOON AND EVENING. FEEL KGLD HAS THE BETTER SHOT OF SEEING A DIRECT IMPACT BUT CONFIDENCE IS STILL TOO LOW TO INCLUDE PREVAILING PRECIP. WILL NEED TO MONITOR CONVECTIVE DEVELOPMENT CLOSELY AND AMEND AS NEEDED. FOCUS THEN SHIFTS TO POTENTIAL FOR LIFR/VLIFR CIGS/VSBY...ESPECIALLY AT KGLD. NAM/RUC BOTH DEPICTING DEVELOPMENT OF LOW STRATUS/FOG BY AROUND 10Z. CONDITIONS LOOK LESS FAVORABLE AT KMCK SO HAVE MAINTAINED VFR CIGS/VSBY. A RENEWED CHANCE FOR CONVECTION AROUND 16Z TOMORROW FOR BOTH TERMINALS. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 25, 3:45 PM MDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 345 PM MDT TUE MAY 25 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 345 PM MDT TUE MAY 25 2010 /445 PM CDT TUE MAY 25 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING GENERALLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY THREATS WILL BE LARGE HAIL...STRONG WINDS AND TORNADOES. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERYDAY ACROSS PORTIONS OF THE TRI-STATE AREA THROUGH MONDAY. SEVERE WEATHER APPEARS POSSIBLE SATURDAY AFTERNOON AND EVENING. STAY TUNED FOR FURTHER UPDATES AS SATURDAY APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY TONIGHT. 07
In the hours before
Local storm report, May 25, 3:38 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
338 PM MDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 14 S WESKAN 38.66N 101.94W
05/25/2010 M1.75 INCH GREELEY KS TRAINED SPOTTER
&&
MWMLocal storm report, May 25, 4:21 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 14 S WESKAN 38.66N 101.94W
05/25/2010 M0.75 INCH GREELEY KS TRAINED SPOTTER
&&
JMARTINThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:03 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 42 min |
| May 24, 6:09 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 55 min |
| May 24, 6:27 PM MDT | Tornado Warning | GLD | Decatur | 25 min |
| May 24, 6:58 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 39 min |
| May 25, 3:15 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 60 min |
| May 25, 3:19 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 56 min |
| May 25, 3:46 PM MDT | Tornado Warning | GLD | Greeley, Wallace | 59 min |
| May 25, 4:01 PM MDT | Tornado Warning | GLD | Wallace | 59 min |
| May 25, 4:46 PM MDT | Tornado Warning | GLD | Greeley | 59 min |
| May 25, 5:15 PM MDT | Tornado Warning | GLD | Wallace | 60 min |
| May 25, 5:29 PM MDT | Tornado Warning | GLD | Greeley | 61 min |
| May 25, 5:42 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 63 min |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.